Header graphic for print

Food Safety News

Breaking news for everyone's consumption

Rice Recall Highlights Illness from Overexposure to Niacin, or Vitamin B3

Judging by the news stories that have cropped up in the past 24 hours, Uncle Ben’s Infused Rice is having some problems with niacin, the organic compound also known as vitamin B3.

The problems came to a head on Monday, when Mars Foodservices announced it was recalling a number of products after its Uncle Ben’s Infused Rice sickened 34 students and four teachers at three public schools in Katy, TX. Those victims came down with burning rashes, headaches and nausea for 30 to 90 minutes before the symptoms subsided.

At this point, investigators are suspecting the students and teachers fell ill from overexposure to niacin, which can cause such symptoms in overabundance.

This is the third report of such an incident related to Uncle Ben’s rice in almost as many months.

In December, 25 children in Illinois had similar reactions after eating Uncle Ben’s rice in a school lunch. Investigators at that time tested some of the leftover rice and found it contained high levels of niacin, an FDA spokesperson told Food Safety News. Those illnesses reportedly prompted a smaller recall that received much less attention, as it only involved rice delivered for institutional use.

Even before that, in October, three daycare children and one college student in North Dakota experienced similar reactions after eating Uncle Ben’s rice.

Federal and state standards require the enrichment of white rice with niacin, according to Mars Foodservices in an emailed statement to Food Safety News. But those who fell sick clearly ate from shipments containing excessive levels of the compound.

The children who have fallen ill most commonly came down with flushing ears, arms and neck, according to a spokesperson with the Centers for Disease Control and Prevention. Some of them developed rashes on their face and body.

While investigators are still technically looking into the latest cluster of illnesses in Texas, epidemiological details are consistent with the Illinois and North Dakota cases, the CDC spokesperson said.

Mars Foodservices said it is working closely with FDA to continue investigating the issue, and the agency’s spokesperson agreed that it was continuing its investigation.

For a complete list of recalled Uncle Ben’s Infused Rice products, see here.

© Food Safety News
  • StanfordLongevity

    These symptoms are a common reaction to niacin. They are not dangerous in themselves, but would probably alarm anyone who is not aware of this niacin effect.

    • Oginikwe

      Yes. It dilates the capillaries causing the blood to flush the skin. Very uncomfortable.

    • flameforjustice

      Read my comment.

  • Hammond George

    Interesting that they recall rice that causes a harmless reaction in a few people, but nobody is interested when hundreds of thousands of people have nearly identical reactions to gluten on a DAILY basis—I suppose it is because they don’t realize the cause/association/link?

  • Rose Kohl

    My doctor advised me to take high doses of Niacin prior to engaging in outdoor activities in winter months. The increased circulation brought on by a niacin flush helped against chills and frostbite. It felt strange for me to have my face suddenly warm when I am usually cold, but I sure wouldn’t call it an illness.

  • flameforjustice

    Nothing like this should happen to unsuspecting consumers especially children. Many consider Niacin and other B vitamins harmless because they’re water-soluble and excess is usually excreted in the urine but that’s with normal doses which are different for adults ,children, gender and your present health. Excess Niacin can lead to long term chronic health problems like liver damage, jaundice, hepatitis, eye damage, diabetes and more. The niacin in this rice had to be in very high amounts to cause some of the side effects in these unsuspecting consumers. Large doses of niacin must be done under a doctors supervision to avoid long term chronic health issues.